California, 2007Wildfire in California, June 5, 2007
June 5, 2007 · NWS REV · 1 event in 1 county or zone
A late-season cold front moved through the Sierra and western Nevada on June 5th. Strong winds accompanied the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-season cold front moved through the Sierra and western Nevada on June 5th. Strong winds accompanied the front. The winds caused the Larson Fire near Coleville to intensify.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 5, 6:00 AM PST, 3 hours earlier.
Area forecast discussion, Jun 5, 6:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
700 AM PDT TUE JUN 5 2007
.UPDATE...
WILL BE UPDATING THE FORECAST TO EXPAND ISOLATED THUNDER MENTION
ACROSS ENTIRE CWA FOR TODAY. BAND OF SHRA MOVING INTO THE CWA AND
THERE HAVE ALREADY BEEN SOME CG LIGHTNING STRIKES DETECTED IN NRN
WASHOE COUNTY. VERY DYNAMIC SYSTEM COUPLED WITH STEEPENING LAPSE
RATES ALOFT WILL HELP GENERATE A FEW TS TODAY...AND LIKELY INTO
TONIGHT. WE HAVE ALSO INCREASED WIND SPEEDS ON THE RIDGES BASED ON
CURRENT OBSERVATIONS (SLIDE MTN PEAK GUST AT 74 MPH LAST
OBSERVATION). GFS TIME-HEIGHT WIND SPEED PLOTS INDICATE THAT MAX
WINDS AT RIDGETOP LEVEL SHOULD BE MOVING THROUGH THIS MORNING WITH A
DECREASE LATER ON TODAY.
CS
&&
.SHORT TERM...
A VERY COLD SYSTEM IS PROGGED TO MOVE THROUGH THE REGION DURING THE
NEXT COUPLE OF DAYS. THIS SYSTEM SHOWS UP WELL ON SATELLITE IMAGERY
AND THIS MASSIVE UPPER LOW IS ONE OF THE DOMINANT FEATURES IN THE
SYNOPTIC PATTERN OVER THE CONUS. PRECIPITATION HAS SPREAD INTO NRN
CALIFORNIA AND ALSO NORTH THROUGH OREGON AND WASHINGTON THIS
MORNING. PRECIP IS TAKING A NELY TRAJECTORY NOW BUT WILL START
MOVING MORE TO THE EAST AS THE SFC FRONT...NOW EXTENDING FROM SRN
OREGON THROUGH KSFO...CONTINUES ITS EWD MOVEMENT TODAY.
THE GFS...ECMWF AND UKMET ARE ALMOST IDENTICAL IN THEIR MOVEMENT OF
THE SYSTEM ACROSS THE WRN CONUS TODAY AND WEDNESDAY. AND THERE IS
NOT MUCH DIFFERENCE BTWN THEIR SOLNS TODAY AS OPPOSED TO YESTERDAY.
THE UPPER TROUGH IS PROGGED TO DIG SEWD INTO THE NRN SIERRA AND NWRN
NEVADA TODAY. THE CENTER OF THE UPPER LOW SHOULD BE OVER NRN NEVADA
BY 12Z WEDNESDAY. THE SYSTEM SHOULD THEN MOVE QUICKLY TO THE CNTRL
ROCKIES BY 00Z THURSDAY AND THEN ACROSS THE NRN PLAINS DURING THE
DAY ON THURSDAY AS RIDGING BUILDS BACK OVER THE WEST COAST.
THE MAIN EFFECT FROM THIS SYSTEM WILL BE THE UNSEASONABLY COLD AIR
MASS THAT WILL MOVE INTO THE REGION. BEFORE THE COLD FRONT MOVES
THROUGH TODAY TEMPERATURES WILL WARM TO AROUND 70 DEGREES IN WRN
NEVADA VALLEYS AND INTO THE MID 50S IN THE CNTRL SIERRA. HOWEVER
TEMPERATURES WILL STRUGGLE TO REACH THE MID 60S IN WRN NEVADA ON
WEDNESDAY. WITH THE SYSTEM MOVING EAST ON THURSDAY WAA AND CLEARING
SKIES WILL HELP TEMPERATURES REBOUND WITH READINGS BACK INTO THE UPR
60S TO LWR 70S IN WRN NEVADA.
ANOTHER CHANGE WE WILL EXPERIENCE WITH THIS SYSTEM WILL BE THE
POSSIBILITY OF LIGHT SNOW MAINLY IN THE SIERRA. THE NAM HAS 700 MB
TEMPERATURES OF -10 C OVER THE NRN SIERRA BY 18Z WEDNESDAY WITH
TEMPS AS COLD AS -8 C OVER THE TAHOE BASIN. THESE COLD TEMPERATURES
WOULD BRING SNOW LEVELS DOWN TO BELOW LAKE LEVEL AT TAHOE. THE GFS
HAS 700 MB TEMPS A COUPLE OF DEGREES WARMER THAN THE NAM BUT WOULD
STILL BRING SNOW LEVELS DOWN TO LAKE LEVEL TO AROUND 6000 FT. A
LIGHT DUSTING OF SNOW IS POSSIBLE WEDNESDAY MORNING IN THE NRN
SIERRA SOUTH TO TAHOE. IN WRN NEVADA FLURRIES ARE POSSIBLE WED
MORNING BUT SHOULD NOT POSE ANY PROBLEMS OTHERWISE. JUST A REMINDER
TO US OF WHAT CAN OCCUR WHEN SUCH AN UNSEASONABLY COLD SYSTEM MOVES
THROUGH THE AREA. HOWEVER THESE COOL CONDITIONS WILL NOT LAST LONG
AS THE PRECIPITATION ENDS BY THURSDAY AND TEMPERATURES START TO RISE
AGAIN. OHARA
.LONG TERM...FRIDAY THROUGH MONDAY...
CONSENSUS OF LATEST NCEP ENS MEAN/GFS/ECMWF INDICATE TROFFING OVER
THE WRN CONUS CONTINUING DURING THE LONG TERM...LEADING TO GENERALLY
BELOW AVG TEMPS FOR THE PERIOD. SHORTWAVE TROF WITH SCT-BKN MID
LEVEL CLOUDINESS TO EXIT THE REGION FRI...HOWEVER CLOUD COVER FCST
TO MOVE BACK INTO THE REGION LATE SAT ASSOC WITH APPROACH OF POTENT
JET STREAK OVER NE PACIFIC. HAVE CONTINUED SLT CHCS FOR -SHRA ACROSS
FAR NRN ZONES SUN/SUN NIGHT AS AXIS OF ENHANCED MOISTURE (SEEN IN 0Z
ENS MEAN PW ANOMALY FIELDS) CROSSES THE REGION. BEST FORCING FOR
ASCENT/ORGANIZED PCPN REMAINS N OF THE REV CWA...PER JET STREAK
POSITIONING AND Q-VECTOR FIELDS. WINDS COULD KICK UP A LITTLE BIT ON
SUNDAY ASSOC WITH ENHANCED WINDFIELDS ALOFT.
CS
&&
.AVIATION...
MAIN OPERATIONAL CONCERNS WILL BE WINDS AND SCT SHRA ASSOC WITH
FROPA. TIGHTENING PRES GRADIENT WILL LEAD TO INCREASED W/NW WINDS
FROM ROUGHLY 15Z TO 06Z. BUFKIT DIAGNOSTICS SUGGEST GUSTS TO 30KTS
LIKELY AT RNO AND OTHER TAF SITES. MIXING SHOULD BE SUFFICIENT TO
PRECLUDE MENTION OF LLWS BUT WITH 700MB WINDS FCST TO APPROACH 40KTS
IT WILL BE WORTH WATCHING. SCT SHRA WITH EMBEDDED TS ARE CURRENTLY
MOVING EASTWARD THROUGH N CAL AND SRN OR...AND WE EXPECT SCT SHRA TO
POSSIBLY AFFECT TAF SITES AFTER 15-18Z...HOWEVER FCST SOUNDINGS
INDICATE THAT CIGS WILL REMAIN VFR (PERHAPS LOCALLY MVFR) IN -SHRA.
CS
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jun 5, 3:47 AM PST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 AM PDT TUE JUN 5 2007
CAZ070>073-NVZ001>005-051900-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
447 AM PDT TUE JUN 5 2007
...MUCH COOLER WEATHER EXPECTED TODAY AND WEDNESDAY...
A STRONG LATE SEASON PACIFIC STORM WILL PUSH A PRONOUNCED COLD
FRONT THROUGH THE AREA THIS MORNING. BEHIND THE FRONT...
TEMPERATURES TODAY WILL AVERAGE 20 DEGREES COOLER THAN MONDAY
ACROSS WESTERN NEVADA AND NORTHEAST CALIFORNIA WITH HIGHS
GENERALLY IN THE 60S. MOISTURE BEHIND THE FRONT WILL BRING SOME
RAIN SHOWERS TO MANY AREAS TODAY IN NORTHEAST CALIFORNIA AND
NORTHWEST NEVADA. A FEW THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF
ROUGHLY A FALLON TO MARKLEEVILLE LINE THIS AFTERNOON AND EVENING.
AS COLD AIR CONTINUES TO MOVE INTO THE REGION TONIGHT...SNOW
LEVELS NORTH OF I-80 WILL LOWER FROM 6500 FEET EARLY THIS EVENING
TO AROUND 5000 FEET BY DAYBREAK WEDNESDAY. MOISTURE WILL GRADUALLY
DIMINISH AS SNOW LEVELS LOWER...SO ANY LIGHT SNOW ACCUMULATION
WILL BE CONFINED TO AREAS ABOVE 7000 FEET. HOWEVER...WITH THE COLD
AIR...THE POSSIBILITY EXISTS FOR A FEW FLURRIES DOWN TO THE VALLEY
FLOORS NORTH OF I-80 AROUND SUNRISE WEDNESDAY.
IN ADDITION TO THE DECLINE IN TEMPERATURES...STRONG WINDS WILL
ACCOMPANY THE FRONTAL PASSAGE. MOST LOCATIONS WILL SEE WEST-
SOUTHWEST WINDS GUST UP TO 35 OR 40 MPH FROM LATE MORNING THROUGH
THIS EVENING...WITH THE RIDGETOPS IN THE SIERRA EXPERIENCING
GUSTS WELL ABOVE 50 MPH.
THE COLD AIR WILL REMAIN ENTRENCHED WEDNESDAY WITH HIGH
TEMPERATURES IN THE LOW 60S ACROSS THE WESTERN NEVADA VALLEYS AND
AROUND 50 IN THE NORTHERN SIERRA. WEDNESDAY NIGHT WILL BE QUITE
COLD WITH MOST LOCATIONS IN THE SIERRA SEEING LOW TEMPERATURES IN THE
20S...WITH 30S ACROSS THE REST OF WESTERN NEVADA AND NORTHEAST
CALIFORNIA.
ANYONE PLANNING OUTDOOR ACTIVITIES IN THE SIERRA THROUGH THURSDAY
SHOULD BE PREPARED FOR WINTER-LIKE AND POTENTIALLY HAZARDOUS
WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL
MEDIA...OR WEATHER.GOV/RENO ON THE INTERNET FOR UPDATES.
CS
HTTP://WEATHER.GOV/RENO
Wildfire, Mono
- When
- June 5, 9:00 AM PST to 10:00 AM PST
- Where
- Mono forecast zone
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
The Gardnerville (NV) Record-Courier newspaper reported that strong winds caused the Larson Fire near Coleville, CA to flare up on the morning of June 5th. Up to 250 structures were threatened as the fire burned on both sides of U.S. Highway 395. Residents were forced to evacuate from the area.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, June 5, 2007$2.6 million · 61 kt wind · 8 events
- Hail and Damaging Winds in Georgia, June 5, 2007$750,000 · 50 kt wind · 26 events
- Hail and Damaging Winds in Kentucky, June 5, 2007$146,000 · 1.25 in hail · 20 events
- Hail and Damaging Winds in Virginia, June 5, 2007$182,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New Hampshire, June 5, 20071.75 in hail · 58 events
- Hail and Damaging Winds in South Carolina, June 5, 2007$100,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Kentucky, June 5, 2007$60,000 · 2.75 in hail · 17 events
- Lightning Strike in Virginia, June 5, 2007$98,000 · 1 event
- Lightning Strike in California, June 5, 2007$80,000 · 1 event
- Hail and Damaging Winds in Georgia, June 5, 2007$53,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Georgia, June 5, 2007$51,000 · 1.75 in hail · 4 events
- Lightning Strikes in Texas, June 5, 20071 injured · $30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38176.